Alert archive / Texas / Freeze Warnings in 2017

Freeze Warning 3, NWS Midland/Odessa, TX

November 9, 20175 counties in Texas

NWS Midland/Odessa, TX issued this freeze warning at Nov 9, 2017, 3:32 AM CST for 5 counties in Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 9, 2017, 3:32 AM CST (09:32 UTC)
Expired
Nov 9, 2017, 8:00 AM CST
In force
4 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 33 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WWUS74 KMAF 090932
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
332 AM CST Thu Nov 9 2017

...A Freeze Warning is in effect for portions of the central  
Permian Basin until 800 am CST this morning...

.Light wind and a clear sky will aid evaporational cooling 
of surface moisture from the rainfall yesterday and promote 
temperatures dropping to 32 degrees, or slightly lower, across 
portions of the central Permian Basin. The coolest temperatures
will occur outside urban areas, but frost may be readily
noticeable in any of these areas.  

TXZ050>052-062-063-091400-
/O.NEW.KMAF.FZ.W.0003.171109T0932Z-171109T1400Z/
Andrews-Martin-Howard-Midland-Glasscock-
Including the cities of Andrews, Stanton, Big Spring, Midland, 
and Garden City
332 AM CST Thu Nov 9 2017

...FREEZE WARNING IN EFFECT UNTIL 8 AM CST THIS MORNING...
 
* TEMPERATURE...30 to 32 degrees.

* IMPACTS...Tender vegetation will be killed by subfreezing
  temperatures. Exposed pipes may freeze. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely.  These conditions will kill crops and other
sensitive vegetation.

&&

$$
1 follow-up statement
280 
WWUS74 KMAF 091418
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
818 AM CST Thu Nov 9 2017

...FREEZE WARNING HAS EXPIRED...

.Temperatures have warmed this morning therefore the Freeze
Warning has been allowed to expire.

TXZ050>052-062-063-091530-
/O.EXP.KMAF.FZ.W.0003.000000T0000Z-171109T1400Z/
Andrews-Martin-Howard-Midland-Glasscock-
Including the cities of Andrews, Stanton, Big Spring, Midland, 
and Garden City
818 AM CST Thu Nov 9 2017

...FREEZE WARNING HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze warning went out at Nov 9, 3:31 AM CST, 1 minute earlier.

Area forecast discussion, Nov 9, 3:31 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
331 AM CST Thu Nov 9 2017

.DISCUSSION...

Patchy fog is developing under a clear sky and light wind regime,
but has not thickened up appreciably, especially along and adjacent
to the higher terrain where low clouds have lingered/expanded
overnight.  We could still see a few locations drop to around
freezing this morning, but mainly east of an Andrews to Greenwood to
St Lawrence line.  Will issue a Freeze Warning for Andrews, Martin,
Howard, Midland and Glasscock counties for a light freeze from 4 am
to 8 am CST.  The colder temps will be spotty, and occur outside
urban areas, although some frost could be seen even in and around
Midland and Odessa.

An upper ridge over the region will flatten by Friday, with nearly
zonal flow aloft prevailing into next week.  This portends a mainly
dry forecast and fairly small fluctuations in temperatures today and
Friday, but warmer readings thereafter.  From Saturday through next
Tuesday, rain chances will be little to non existent.  High
temperatures will mainly be above normal, with the warmest being
next Tuesday around 10 degrees above.  Lows during these days will
be 5-10 degrees above normal, for the most part.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     59  41  63  53 /   0   0   0   0
Carlsbad                       61  41  66  47 /   0   0   0   0
Dryden                         62  46  65  51 /   0   0   0   0
Fort Stockton                  62  45  69  52 /   0   0   0   0
Guadalupe Pass                 62  45  70  53 /   0   0   0   0
Hobbs                          61  38  63  46 /   0   0   0   0
Marfa                          68  36  72  40 /   0   0   0   0
Midland Intl Airport           61  42  63  51 /   0   0   0   0
Odessa                         61  42  64  50 /   0   0   0   0
Wink                           62  42  67  49 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Freeze Warning until 8 AM CST this morning for Andrews-Glasscock-
     Howard-Martin-Midland.

&&

84/67
Hazardous weather outlook, Nov 9, 3:26 AM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
326 AM CST Thu Nov 9 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-100930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
326 AM CST Thu Nov 9 2017 /226 AM MST Thu Nov 9 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

A light freeze is expected this morning across central portions of
the Permian Basin. A Freeze Warning is in effect for this area.

Patchy fog, which may become locally dense, is expected through mid
morning across all but far southern portions of the area. Subfreezing
temperatures across the northern Permian Basin and portions of
northern and central Lea county could result in freezing fog and some
slick spots on elevated surfaces and secondary roads.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Nearby

Freeze Warnings in Texas, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.